Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 40, NWS Wichita, KS

May 7, 1996Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 7, 1996, 4:18 AM CDT for Saline County, Kansas. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 7, 1996, 4:18 AM CDT (09:18 UTC)
Expired
May 7, 1996, 5:15 AM CDT
In force
57 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Saline County, KS

What was reported inside it

TimeReportWhereRemark
May 7, 5:05 AM CDTHail 1.75Salina, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1996-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1996-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 333 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
333 m²/s²
0-3 km storm-relative helicity
435 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.4

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 4:12 AM CDT, 6 minutes earlier.

Area forecast discussion, May 7, 4:12 AM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
415 AM CDT TUE MAY 7 1996

DEVELOPING MCS WILL DOMINATE FCST THRU 15Z AS IT PROPAGATES EAST.
SYSTEM APRS TIED TO 700 MD SHORTWAVE OVER SE CO AS INDICATED BY
00Z RUC AND WIND PROFILER NETWORK.

ETA INDICATES THIS FEATURE PULLING OFF ACRS NRN/CEN KS THROUGH
MIDDAY...AND HAVE DECIDED TO LINK TRW CHCS THIS MORNING TO THIS
FEATURE. WITH PLENTY OF HIGH THETA-E AIR ABOVE WARM FRONTAL
INVERSION...WILL NEED TO BE ALERT TO POSS OF LOCALIZED FLASH
FLOODING.

BIG FCST QUESTION FOR LATER IS WHERE AND WHEN WILL TRW REDEVELOP.
COOLER 700 MB TEMPS AND INCR MID LVL FLOW POINT TO EARLIER
INITIIATION...BUT MODELS ALSO NOT GREAT AT ACCOUNTING FOR MCS
EFFECTS. ALSO LACK OF WELL DEFINE SYNOPTIC SCALE LIFT LEADS TO
BELIEF THAT TRW MAY NEED TO FIRE ALONG LOW LVL BNDRYS...WHICH SHOULD
WAIT UNTIL LATE AFTN...MORE LIKELT EARLY EVE. ONCE THEY DO THOUGH..
CAPE NR 3000 AND FAVORABLE VERT SHEAR WILL FAVOR SVR.

RSL 070/058 65   SLN 073/060 65
ICT 080/061 43   HUT 076/061 43
CNU 084/063 33

DAVIS

In the hours before

Special weather statement, May 7, 1:57 AM CDT, 2 hours 21 minutes before
KSZ070-071-072-094-095-096-098-099-100-070800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
200 AM CDT TUE MAY 7 1996

...SEVERE THUNDERSTORM WATCH NUMBER 309 CANCELLED FOR PARTS
SOUTHEAST KANSAS...

THE COUNTIES OF WOODSON...WILSON...MONTGOMERY...ALLEN...NEOSHO...
GREENWOOD...ELK...LABETTE...AND CHAUTAUQUA ARE NO LONGER UNDER
A SEVERE THUNDERSTORM WATCH.

THE THUNDERSTORMS WHICH DEVELOPED OVER PARTS OF THE AREA EARLIER
HAVrE SINCE MOVED EAST AND WEAKENED.

DAVIS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 3:53 AM CDTSevere Thunderstorm WarningICTRussell67 min
May 7, 4:30 AM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln45 min
May 7, 4:36 AM CDTSevere Thunderstorm WarningICTRice69 min
May 7, 5:20 AM CDTSevere Thunderstorm WarningICTMcPherson, Saline55 min
May 7, 5:26 AM CDTSevere Thunderstorm WarningICTBarton34 min
May 7, 5:29 AM CDTSevere Thunderstorm WarningICTHarvey61 min
May 7, 6:54 AM CDTSevere Thunderstorm WarningICTButler, Sedgwick66 min
May 7, 8:13 AM CDTSevere Thunderstorm WarningICTCowley62 min
May 7, 9:29 AM CDTSevere Thunderstorm WarningICTAllen, Neosho61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.